Alert archive / Indiana / Gale Warnings in 2018

Gale Warning 16, NWS Northern Indiana

December 1, 2018

NWS Northern Indiana issued this gale warning at Dec 1, 2018, 11:00 AM EST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 1, 2018, 11:00 AM EST (16:00 UTC)
Expired
Dec 1, 2018, 7:00 PM EST
In force
8 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

108 
WHUS73 KIWX 011600
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1100 AM EST Sat Dec 1 2018

LMZ043-046-020000-
/O.UPG.KIWX.SC.Y.0070.000000T0000Z-181202T0000Z/
/O.NEW.KIWX.GL.W.0016.181201T1600Z-181202T0000Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1100 AM EST Sat Dec 1 2018

...GALE WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

The National Weather Service in Northern Indiana has issued a
Gale Warning, which is in effect until 7 PM EST this evening. The
Small Craft Advisory is no longer in effect. 

* WINDS...East wind to 30 knots. Gusts of 35 to 40 knot 
gales. Southeast 15 to 20 knots this evening. 

* WAVES...3 to 5 feet, subsiding to 1 to 3 feet tonight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
2 follow-up statements
611 
WHUS73 KIWX 012028
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
328 PM EST Sat Dec 1 2018

LMZ043-046-020000-
/O.CON.KIWX.GL.W.0016.000000T0000Z-181202T0000Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
328 PM EST Sat Dec 1 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING...

* WINDS...East wind to 30 knots. Gusts of 35 to 40 knot gales.
  Southeast 15 to 25 knots this evening.

* WAVES...3 to 5 feet, subsiding to 1 to 3 feet tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
476 
WHUS73 KIWX 012255
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
555 PM EST Sat Dec 1 2018

LMZ043-020600-
/O.CON.KIWX.GL.W.0016.000000T0000Z-181202T0000Z/
/O.NEW.KIWX.SC.Y.0071.181202T0000Z-181202T0600Z/
New Buffalo MI to St Joseph MI-
555 PM EST Sat Dec 1 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING...
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM EST SUNDAY...

The National Weather Service in Northern Indiana has issued a
Small Craft Advisory, which is in effect until 1 AM EST Sunday. 

* WINDS...East wind to 30 knots with gusts of 35 to 40 knot gales
  through this evening. Winds become southeasterly at 15 to 25
  knots with gusts to 30 knots this evening through midnight. 
 
* WAVES...3 to 5 feet, subsiding to 1 to 3 feet tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$

LMZ046-020000-
/O.CON.KIWX.GL.W.0016.000000T0000Z-181202T0000Z/
Michigan City IN to New Buffalo MI-
555 PM EST Sat Dec 1 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING...

* WINDS...East wind to 30 knots. Gusts of 35 to 40 knot gales.
  Southeast 10 to 15 knots this evening. 

* WAVES...3 to 5 feet, subsiding to 1 to 3 feet tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this gale warning went out at Dec 1, 6:48 AM EST, 4 hours 12 minutes earlier.

Area forecast discussion, Dec 1, 6:48 AM EST, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
648 AM EST Sat Dec 1 2018

.SYNOPSIS...
Issued at 352 AM EST Sat Dec 1 2018

Areas of fog and freezing fog with patchy drizzle will end early
this morning as east winds increase and eventually become more
southerly. Rain will spread across the area with a few rumbles of
thunder this afternoon as a low pressure area moves across the
Midwest. Lingering showers are likely Sunday followed by much
colder weather with lake effect snow showers this upcoming week.

&&

.SHORT TERM...(Today and Tonight)
Issued at 352 AM EST Sat Dec 1 2018

A stagnant airmass was over the area with plenty of moisture and
temperatures near freezing. This combination was causing areas of
fog and freezing fog along with patchy drizzle and freezing
drizzle. Have expanded the freezing fog advisory a little farther
south where visibilities were still quite low and where
temperatures were hovering near freezing. One report of some light
icing was received over far northern Indiana earlier tonight.
Otherwise, winds will increase and fog will lift as a strong low
pressure area moves northeast early today. This system will bring
a concern for minor flooding this weekend as moisture surges
north over a warm front. Ground conditions remain saturated.
Rainfall amounts are likely to be around to over an inch. Current
thinking is flooding of some lowlands are likely, in addition to
rises on rivers causing some to reach minor flood stage.

&&

.LONG TERM...(Sunday through Friday)
Issued at 352 AM EST Sat Dec 1 2018

Another very cold week is ahead as a large negative height anomaly
settles into much of the North American interior. Light lake
effect snow is likely on several days with some accumulations
over far southwest Lower Michigan into northwest Indiana. The best
chance for synoptic/system snow is about Thursday as an upper
level system moves into the area. Otherwise, highs most of this
upcoming week will be around 30 to 35.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday Morning)
Issued at 645 AM EST Sat Dec 1 2018

A strong upper level system will impact aviation weather through
this forecast valid period. Widespread dense fog earlier in the
overnight hours has improved somewhat early this morning, although
widespread LIFR conditions persist with cigs around 2000 feet. Not
much opportunity for substantial improvement expected through the
afternoon. A large area of rainfall across central Indiana/central
Illinois will continue to lift northward and overspread terminals
in the 13Z-15Z timeframe. A break in the greater rain coverage is
expected later this afternoon as dry slot punches into northern
Indiana, but uptick in elevated instability and approach of
mid/upper trough should promote development of numerous showers
this afternoon into this evening. Isolated thunder is possible
later this afternoon into this evening, but confidence remains too
low to include with the 12Z forecast. Wind gusts will increase
over the next few hours as an area of stronger pressure falls
across STL vicinity begins to lift northeast. This could yield a
period of 25 to 30 knot easterly gusts this morning with strongest
winds expected in the 14Z-19Z timeframe. Gusts should begin to
taper somewhat by late afternoon into early this evening, and will
maintain mention of LLWS this evening. Best chance of more
substantial improvement later tonight appears to be at KFWA with
passage of occluded front.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory until 7 PM EST this evening for LMZ043-046.

&&

SYNOPSIS...Skipper
SHORT TERM...Skipper
LONG TERM...Skipper
AVIATION...Marsili

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Dec 1, 10:52 AM EST, 8 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
1052 AM EST Sat Dec 1 2018

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-021600-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
1052 AM EST Sat Dec 1 2018 /952 AM CST Sat Dec 1 2018/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Rainfall amounts around an inch will cause rises on rivers and some
flooding of lowlands. Some rivers are expected to reach minor flood
stage.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Rainfall from Saturday and Saturday night may lead to some minor
flooding on rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-021600-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1052 AM EST Sat Dec 1 2018

...GALE WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...Today and tonight.

A Gale Warning is in effect through early this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Small craft advisory conditions are possible Sunday night through
Monday night.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 8:17 PM ESTDense Fog AdvisoryIWXAdams, Allen, Blackford, Cass, Fulton, Grant and 10 more7 hr
Nov 30, 8:17 PM ESTFreezing Fog AdvisoryIWXAllen, DeKalb, Elkhart, Fulton, LaGrange, Marshall and 5 more10 hr
Dec 1, 5:55 PM ESTSmall Craft AdvisoryIWX5 hr

Nearby

Gale Warnings in Indiana, 2018Every gale warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.